Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 268, NWS Des Moines, IA

August 21, 20175 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 21, 2017, 3:30 AM CDT for 5 counties in Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2017, 3:30 AM CDT (08:30 UTC)
Expired
Aug 21, 2017, 4:02 AM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adair County, IA, Adams County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1704 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

619 
WUUS53 KDMX 210830
SVRDMX
IAC001-003-159-173-175-210915-
/O.NEW.KDMX.SV.W.0268.170821T0830Z-170821T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
330 AM CDT MON AUG 21 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Union County in south central Iowa...
  Adams County in southwestern Iowa...
  Northwestern Ringgold County in south central Iowa...
  Northern Taylor County in southwestern Iowa...
  Southern Adair County in southwestern Iowa...

* Until 415 AM CDT.

* At 330 AM CDT, a severe thunderstorm was located 8 miles east of
  Lake Icaria, or 10 miles northeast of Corning, moving southeast at
  30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Creston, Corning, Lenox, Lake Icaria, Green Valley Lake, Afton,
  Orient, Lorimor, Prescott, Nodaway, Cromwell, Arispe, Shannon City,
  Kent, Carbon, Creston Municipal Airport, Nodaway Park, Corning
  Municipal Airport, Green Valley Lake State Park and Lake Icaria
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4081 9493 4110 9493 4116 9480 4116 9470
      4121 9470 4130 9450 4123 9424 4116 9424
      4116 9401 4084 9430
TIME...MOT...LOC 0830Z 314DEG 28KT 4107 9457 

HAIL...<.75IN
WIND...60MPH
 
$$

Beerends
1 follow-up statement
911 
WWUS53 KDMX 210902
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
402 AM CDT MON AUG 21 2017

IAC001-003-159-173-175-210911-
/O.CAN.KDMX.SV.W.0268.000000T0000Z-170821T0915Z/
Union IA-Adams IA-Ringgold IA-Taylor IA-Adair IA-
402 AM CDT MON AUG 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR UNION...ADAMS...NORTHWESTERN
RINGGOLD...NORTHERN TAYLOR AND SOUTHERN ADAIR COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4081 9493 4110 9493 4116 9480 4116 9470
      4121 9470 4130 9450 4123 9424 4116 9424
      4116 9401 4084 9430
TIME...MOT...LOC 0900Z 314DEG 28KT 4090 9433 

$$

Beerends

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 12:07 AM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 21, 12:07 AM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1207 AM CDT Mon Aug 21 2017

...Updated for 06z Aviation Discussion...

.UPDATE...
Issued at 929 PM CDT Sun Aug 20 2017

Currently monitoring trends over southern Minnesota and northeast
Nebraska this evening as short term models/CAMs show
thunderstorms developing in the next 2 to 3 hours. Already,
thunderstorms have developed along the surface boundary over
southeast Minnesota, which the CAMs are not showing presently.
While it may seem odd that we are looking at it, the Ash RGB,
which can help to differentiate low level water vapor, showed some
sort of low level moisture or boundary moving northward into the
front with convective initiation shortly thereafter. This area is
characterized by nearly 2500 J/kg of MLCAPE that is almost
uncapped, but shear is rather weak per SPC mesoanalysis. Farther
to the southwest over northeast Nebraska, there is a boundary
apparent in the GOES-16 low level water vapor imagery. In the Ash
RGB, there is a different boundary moving northward toward the
one identified in the low level water vapor and is just north of
a Yankton to Hawarden line at 222z. This will be an area along
with northeast Nebraska to monitor with the GOES-16 1-minute
mesoscale sector 1 over Iowa now through 12z for convection that
should move across Iowa tonight. Have updated PoPs through 12z
with a blend of current forecast, HRRR, and CONSShort to better
refine expected thunderstorm timing.

As for the eclipse, updated sky cover through 21z Monday with
probably a net zero change over the forecast area, but that
doesn't mean no change. One concern is what happens with the
thunderstorms overnight and the clouds they may leave behind
tomorrow. Another is that GOES-16 mid level water vapor currently
shows a plume of moisture from central Mexico moving up into
Colorado and Kansas. This will move over Iowa tomorrow as shown
by the HRRR simulated IR, but these clouds may end up just being
higher level clouds. A blend of the Superblend/HRRR/CONSShort
provided generally 45-55% of clouds over southern Iowa, which is
a slight improvement with higher probability of clouds over
northern Iowa.

&&

.SHORT TERM.../Tonight through Monday/
Issued at 318 PM CDT Sun Aug 20 2017

Convective trends will highlight the concerns into Monday, but
confidence is not high. MCS remnants from overnight are still
festering from SW Iowa into MO and it continues to survive longer
than models have anticipated with most not handling current weather
well. The HRRR and ESRL HRRR seem to have the best current
projections, but even they are too aggressive pushing the cluster
off to the SE by 21z. Current RAP objective analysis continues to
show this MCS driven by H85/H7 frontogenesis and warm/theta-e
advection into 0-2km moisture convergence over NW Missouri so feel
this will continue to be a focus as the low level jet matures into
the night. The mean wind and Corfidi vectors suggest movement would
keep this out of our forecast area, or just brushing far SW
sections, with the NCAR ensembles providing a reasonable solution.

Although the MLCIN and convergence are currently unfavorable for
development anytime soon, most models suggest nocturnal development
will occur this evening somewhere over NW Iowa. Using the HRRR 305K
isent surface as a guide since it seems to have the best handle at
the moment would suggest this would occur in or near our far NW
corner as the current SD/MN mid clouds ooze into Iowa with timing
similar to last night, 02-03z. This area is also highlighted by a
GOES 16 elevated derived CAPE axis. The question will be whether
there will be enough separation between the two MCSs for them both
to have significant inflow, especially with what seems to be suspect
effective shear this far south and east. Have fairly good confidence
that this northern area will materialize to at least some degree so
have likely PoPs north later tonight as suggested by the CAM
consensus.

Looking ahead into tomorrow, most models suggest what MCSs are in
place would dissipate or exit into midday looking to re-charge into
the afternoon. It appears as though the surface based genesis area
would be similar to where the weak boundary is currently, over
northern Iowa. Instability looks to be high with at least moderate
deep shear, so a jump to severe in the 21-00z window as suggested by
most guidance and the Day 2 SPC outlook seems quite realistic.  All
modes of severe weather look possible considering the degree of
instability, especially into and shortly after peak heating.

.LONG TERM.../Monday night through Sunday/
Issued at 318 PM CDT Sun Aug 20 2017

Bottom Line up Front...
Continuing severe weather threat greets us at 00z Tue, with
moderate to heavy rainfall threat overnight tomorrow night. The
rest of the long term looks to be dry, with slightly below normal
temperatures.

Tuesday...
00z Tue to 06z Tue will bring the most active weather in the long
term. Located somewhere across north-central Iowa will be a cold
front attendant to strengthening sfc low pushing across northern
Lake Michigan. Ahead of the front, in the WAA sector, LLJ
continuing to surge moisture as GFS and NAM continue to suggest
PWATs of 2 inches spread across Iowa into southern Wisconsin. All
modes of severe weather will remain on the table at 00z Tue. As is
climatologically favored, instability will begin to wane with
loss of daytime heating... so am expecting storms to undergo
transition from being svr wx producers to moderate/heavy rainfall
producers. Carrying over issues discussed in short-term, not great
agreement among model members at this time. Hopefully by next
update, when hi-res models dig in and system has shown its hand
more, can have some better consistency among solutions. At this
point, confidence there that somewhere may receive 1 to 2 inches
of rain between 00z and 12z Tue, but the location of the swath of
heaviest rain is difficult to get pinned down. Suggestion at this
time is towards eastern Iowa.

Behind this system, run-to-run consistency extremely strong in a
deep, broad area of high pressure that will push significant CAA,
subsidence, and dry air entrainment into Iowa...setting us up for
a sunny afternoon on Tuesday.

Wednesday and Beyond...
Strong high pressure to take control for the rest of this week.
By Wednesday afternoon, position of high should be somewhere near
northern Minnesota, and by Friday afternoon, high should be
somewhere near northern Michigan...returning a southerly (SE)
component to the low-level flow. As expected, trends continue to
be slightly stronger, cooler, and slower with the high, so have
slowed down temperature increases by next weekend, hedging closer
to persistence. Widespread area of 850mb temps -1 to -2 std dev
over the upper Midwest support forecast temperatures of around 5
or so degrees below normal.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1207 AM CDT Mon Aug 21 2017

Primary concern in this TAF period are thunderstorms that will
move over the terminals tonight and at least another round of
storms expected on Monday afternoon.

Thunderstorms have developed over western Iowa and are slowly
moving off to the east. These storms are expected to turn move to
the southeast, but not before reaching KFOD and have TEMPO MVFR
ceilings/IFR visibilities there. As these storms drop toward KDSM,
similar conditions are expected. Will monitor and update for
impacts as they near the terminals. Beyond that, VCTS handles the
thunderstorms for the remainder of the night for the rest of the
terminals. After these storms depart Monday morning, next best
chance for thunderstorms will be later tomorrow afternoon and
evening as a cold front moves across the state and have VCTS
mentioned. Outside of the thunderstorms, have VFR conditions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Ansorge
SHORT TERM...Small
LONG TERM...Kotenberg
AVIATION...Ansorge
Hazardous weather outlook, Aug 20, 3:54 PM CDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
354 PM CDT Sun Aug 20 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-212100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
354 PM CDT Sun Aug 20 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a marginal risk of severe weather into tonight, with the
greatest chances for severe weather over northern to northwestern
Iowa. The primary threats are hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms are forecast at intervals from Monday
morning into Tuesday morning. Several storms may become strong to
severe Monday afternoon into early Monday night, with all modes of
severe weather possible. Heavy rainfall is also possible
overnight Monday night, which could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and again on Monday
afternoon and evening.

Kotenberg

In the hours before

Local storm report, Aug 21, 2:23 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
223 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TSTM WND GST     2 WNW ATLANTIC          41.41N 95.05W
08/21/2017  M58 MPH          CASS               IA   MESONET

            THE ATLANTIC AWOS GUSTED TO 50 KTS.

&&

MJB
Local storm report, Aug 21, 2:55 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
255 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     ATLANTIC                41.40N 95.02W
08/21/2017                   CASS               IA   PUBLIC

            THREE INCH TREE LIMBS DOWN, POWER POLES
            BROKEN.

&&

MJB
Special weather statement, Aug 21, 3:02 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Des Moines IA
302 AM CDT MON AUG 21 2017

IAZ004-005-210845-
Kossuth IA-Emmet IA-
302 AM CDT MON AUG 21 2017

...NICKEL HAIL AND GUSTY WINDS POSSIBLE...

At 302 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Iowa Lake, or 20 miles south of Fairmont, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Armstrong, Swea City and Ledyard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4350 9397 4347 9397 4325 9442 4339 9454
      4350 9438
TIME...MOT...LOC 0802Z 233DEG 26KT 4334 9441

Beerends
Local storm report, Aug 21, 3:12 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
312 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND DMG     ATLANTIC                41.40N 95.01W
08/21/2017                   CASS               IA   PUBLIC

            SEVERAL LARGE LIMBS DOWN AND DAMAGE TO A
            SHED. REPORT VIA SOCIAL MEDIA.

&&

MJB
Local storm report, Aug 21, 3:19 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
319 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     FLASH FLOOD      1 SSE AUDUBON           41.71N 94.93W
08/21/2017                   AUDUBON            IA   LAW ENFORCEMENT

            WATER WAS REPORTED OVER THE ROAD ONE HALF
            MILE SOUTH OF TOWN FROM BLUEGRASS CREEK.
            DEBRIS AND MUD REMAINS ON THE ROADWAY.

&&

MJB
Local storm report, Aug 21, 3:22 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
322 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HEAVY RAIN       GUTHRIE CENTER          41.68N 94.49W
08/21/2017  M4.30 INCH       GUTHRIE            IA   TRAINED SPOTTER

&&

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 11:03 PM CDTSpecial Weather StatementDMXCrawford27 min
Aug 20, 11:05 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac40 min
Aug 21, 12:32 AM CDTFlash Flood WarningDMXCrawford6 hr
Aug 21, 1:27 AM CDTSpecial Weather StatementDMXAudubon, Guthrie33 min
Aug 21, 1:31 AM CDTFlash Flood WarningDMXAudubon, Carroll, Crawford, Guthrie6 hr
Aug 21, 1:53 AM CDTSpecial Weather StatementDMXCass22 min
Aug 21, 1:55 AM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto35 min
Aug 21, 2:07 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Audubon, Cass, Guthrie53 min
Aug 21, 2:46 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Guthrie, Madison, Union44 min
Aug 21, 3:02 AM CDTSpecial Weather StatementDMXKossuth43 min
Aug 21, 9:43 AM CDTSpecial Weather StatementDMXCalhoun, Humboldt, Pocahontas, Webster62 min
Aug 21, 11:23 AM CDTSpecial Weather StatementDMXHumboldt, Pocahontas52 min
Aug 21, 1:39 PM CDTSpecial Weather StatementDMXEmmet, Kossuth, Palo Alto66 min
Aug 21, 2:02 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto29 min
Aug 21, 3:43 PM CDTSpecial Weather StatementDMXCalhoun, Carroll, Crawford, Emmet, Humboldt, Kossuth and 4 more77 min
Aug 21, 5:03 PM CDTSpecial Weather StatementDMXAudubon, Boone, Cass, Dallas, Greene, Guthrie and 4 more57 min
Aug 21, 5:37 PM CDTSpecial Weather StatementDMXBoone, Grundy, Hamilton, Hardin, Story53 min
Aug 21, 6:04 PM CDTSpecial Weather StatementDMXJasper, Polk41 min
Aug 21, 6:16 PM CDTSpecial Weather StatementDMXMadison, Warren44 min
Aug 21, 6:26 PM CDTSpecial Weather StatementDMXBlack Hawk, Grundy, Marshall, Tama64 min
Aug 21, 6:38 PM CDTSpecial Weather StatementDMXJasper, Mahaska, Marion52 min
Aug 21, 6:52 PM CDTSpecial Weather StatementDMXClarke, Lucas, Madison, Union, Warren68 min
Aug 21, 6:58 PM CDTSpecial Weather StatementDMXPoweshiek47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.